Send to:

Choose Destination
See comment in PubMed Commons below
Eur J Clin Pharmacol. 2005 Jun;61(4):303-7. Epub 2005 May 20.

Discontinuation symptoms in users of selective serotonin reuptake inhibitors in clinical practice: tapering versus abrupt discontinuation.

Author information

  • 1Department of Pharmacoepidemiology and Pharmacotherapy, Utrecht Institute for Pharmaceutical Sciences (UIPS), Utrecht University, P.O. Box 80082, 3508 TB Utrecht, The Netherlands.



Tapering of selective serotonin reuptake inhibitor (SSRI) therapy, as opposed to abrupt discontinuation, has been recommended by several guidelines and in the literature in order to diminish the occurrence of discontinuation symptoms. However, the evidence of a favourable effect of tapering is limited, and it is unclear how patients ought to discontinue SSRIs in daily life. The aim of this study was to examine the way in which patients discontinue SSRI therapy in clinical practice and to compare the effect of tapering with that of abrupt discontinuation on the occurrence of discontinuation symptoms.


Patients (n = 74) who recently discontinued SSRI therapy completed a questionnaire containing questions about discontinuation symptoms (DESS events), the prescribed SSRI, reasons for discontinuation, way of discontinuation, knowledge of discontinuation symptoms, impact on daily life and patient counseling and education. The number of DESS events was compared among groups (abrupt discontinuation versus tapering; age; male versus female; paroxetine versus other SSRIs; knowledge of discontinuation symptoms at start of therapy versus lack of knowledge).


A total of 66 patients were eligible for analysis. Of all patients ending SSRI therapy, 21% abruptly discontinued therapy. There was a significant difference in the number of DESS events between abrupt discontinuation and tapering of SSRI therapy (12.0 versus 5.9). There was also a tendency for an adverse effect of lack of knowledge of discontinuation symptoms at the start of therapy on the number of DESS events (8.9 versus 5.5).


One in five patients abruptly discontinued their SSRI therapy in clinical practice. Abrupt discontinuation caused a larger increase in the number of discontinuation symptoms than tapering. We therefore advise tapering SSRI therapy in clinical practice to prevent unnecessary adverse effects of discontinuation.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk